Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

June 24, 1998Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 8:54 PM CDT for Sanborn County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 8:54 PM CDT (01:54 UTC)
Expired
Jun 24, 1998, 9:25 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Sanborn County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6538 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 250154 RRA
SVRFSD
SDC111-250225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 925 PM CDT

* AT 853 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  LARGE HAIL 19 MILES NORTHWEST OF MITCHELL OR 6 MILES SOUTHWEST
  OF FORESTBURG  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOONSOCKET               AROUND 900 PM CDT
  FORESTBURG               AROUND 900 PM CDT
  ARTESIAN                 AROUND 905 PM CDT

A TORNADO WATCH IS A\LSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:45 AM CDT, 10 hours 9 minutes earlier.

Area forecast discussion, Jun 24, 10:45 AM CDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT WED JUN 24 1998

15Z SFC ANALYSIS INDICATES LOW PRESSURE CENTERED IN SWRN NEBRASKA WITH
WARM FRONT EXTENDING INTO NRN IOWA.  AREAS TO THE NORTH OF THE FRONT
SHOULD BE MAIN FOCUS FOR TSRA ACTIVITY.  AN ISOLATED STORM MAY DEVELOP
DURING THE AFTERNOON...HOWEVER MAIN SHOW SHOULD HOLD OFF UNTIL LATE
AFTERNOON OR EVENING WHEN DYNAMIC SUPPORT MOVES IN.  NO SIGNIFICANT
UPDATES PLANNED AT THIS TIME...BUT WILL HAVE TO TAKE A LOOK AT WINDS
IN THE WEST.

.FSD...NONE
 HAMEN

In the hours before

Local storm report, Jun 24, 3:15 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
315 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    STORM LAKE                IA   .75 INCH HAIL
06/23/98   BUENA VISTA
Local storm report, Jun 24, 3:31 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
331 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    3 SE ANTHON               IA   60 MPH TSTM GUST
06/23/98   WOODBURY                       TREE DAMAGE
Local storm report, Jun 24, 8:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0820 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0825 PM    5 SE DELMONT              SD   60 MPH TSTM GUST
06/24/98   HUTCHINSON                     OCCURRED IN SOUTHWEST PART
                                          OF COUNTY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Jun 24, 7:50 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 8:16 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld34 min
Jun 24, 8:17 PM CDTTornado WarningFSDBon Homme33 min
Jun 24, 8:20 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 24, 8:47 PM CDTSevere Thunderstorm WarningFSDMcCook33 min
Jun 24, 9:16 PM CDTSevere Thunderstorm WarningFSDBeadle34 min
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningFSDKingsbury45 min
Jun 24, 9:35 PM CDTSevere Thunderstorm WarningFSDMinnehaha35 min
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningFSDBrookings31 min
Jun 24, 9:50 PM CDTSevere Thunderstorm WarningFSDLincoln35 min
Jun 24, 10:15 PM CDTSevere Thunderstorm WarningFSDBrookings45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.